The Unwanted Side Effect- Does Mirena Cause Acne?

There are a few things that make Mirena popular among women.

One is its effectiveness in preventing pregnancy and the other is its ability to cause severe acne in women.

And if you have been breaking out ever since you had your IUD, you probably have the same question as these women: Does Mirena cause acne?

What Is Mirena?

Mirena is a form of birth control known as a hormonal intrauterine device or an IUD. It’s a flexible T-shaped device that is placed inside the uterus.

It prevents pregnancy for up to five years by releasing a small daily amount of levonorgestrel, a type of birth control hormone. It’s completely reversible with up to 99% effectiveness.

Levonorgestrel increases your cervical mucus so that the sperm cannot reach the egg. It also thins the lining of your uterus, making it difficult for a fertilized egg to implant itself on the wall and result in pregnancy.

Can Mirena Cause Acne?

Since Mirena can affect your hormones, it can cause acne, particularly if you had breakouts during your adolescent years and if you’re already breaking out before contraception.

Remember, it contains Levonorgestrel.

Aside from preventing pregnancy, Levonorgestrel also stimulates your androgen hormone which then triggers your oil glands to produce sebum.

The more this hormone gets triggered means the more overstimulated your oil glands become. Once there’s excessive oil on your skin, it can mix with sweat, dirt and dead skin cells to clog your pores.

And voila, acne!

And if you think acne is the only side effect you can get from Mirena, then you have to think again. Aside from the red spots you can get on your face, this IUD can also cause lesions, rosacea as well as painful nodules.

One study even suggested that the chances of breaking out with Mirena actually increases over time, particularly after 12 months of use.

Hormonal or Non-Hormonal IUDs: Which Should You Choose?

In general, there are two kinds of intrauterine devices:

  • Non-hormonal IUD is typically made from copper and creates a hostile environment for sperm without the use of any hormones. It works for up to 10 years, possibly longer.
  • Hormonal IUD emits a low daily dose of hormones to prevent pregnancy, similar to that of birth control pills. They typically work for up to five years.

While both are effective when it comes to preventing pregnancy, hormonal IUDs are more likely to cause acne than the other. In fact, research shows that women are more likely to experience an increase in acne while on Mirena as opposed to a non-hormonal copper IUD.

You can blame it on the hormone.

Since copper IUD doesn’t have additional hormones, it’s unlikely to cause a hormonal imbalance that would result in an acne. In contrast, aside from containing hormones, Mirena, can also stimulate an androgenic reaction.

This makes copper IUD a better choice, BUT that is if you’re not allergic to copper and you don’t have any anatomical issues with your uterus. It’s also a bad choice if you have an existing pelvic infection or if you bleed heavily during your monthly period.

How Do You Stop Breaking Out While On Mirena?

Nothing beats a good skin care regimen when it comes to getting rid of acne.

While on Mirena, make sure that you routinely cleanse your face to get rid of the excess oil. A cleanser that contains salicylic acid or benzoyl peroxide can help tame down acne formation on your skin.

Follow up with a good moisturizer and exfoliate at least once a week to unclog your pores.

Changing your diet and taking supplements can also help you with your hormonal issues.

Conclusion

It’s hard to take a definitive stance on whether or not a hormonal birth control can cause acne. Because, as we know, it is different for everyone.

Some hormones can cure acne for some people. Some hormones can cause acne in others.

If you are already prone to breakouts, I suggest you talk to your healthcare provider about an alternative birth control method.

An oral contraceptive containing both estrogen and progestin, for example, is actually a good choice as it’s being used to manage acne in some cases.

But, of course, there are a lot of factors that should be considered before you make the switch, so I emphasize that you do not decide on your own. There are also tons of things that can contribute to your breakouts so take the time to really get to know your skin.

Hannah Do

Hannah is the founder of ThankYourSkin. Having personally battled acne during her younger years, she aspires to provide an invaluable guide to anyone suffering from it.

Related Post

4 Comments

  1. If you get the severe acne that is caused by Mirena, simply washing your face and moisturizing (the normal acne advice) is not going to cut it. When Mirena causes acne, it’s usually bad. Mine looked like I had a flesh-eating virus or something and since I’ve had adult acne for nearly 15 years, I know the acne face washing -don’t-touch-your-face-keep-bacteria-off-the-skin-routine. Nope, not going to make any impact on this stuff. If you have mild to moderate adult acne, be cautious when opting for Mirena. It could end in a long costly battle against some of the worst most stubborn acne you’ll ever experience.

  2. A while into having my IUD I got acne consistently, and it didn’t respond to much of anything… only somewhat to using “Tactuo Pump” medicated cream… I’d only had this type of acne once before in my life, and that was while I was on Allesse birth control (which also has levonorgestrel in it, interestingly…) At any rate, I went to a naturopath and started taking AOR Estro Adapt as well as Inositol and it’s completely cleared me up. If you have acne with Mirena I say take these supplements, they won’t interfere with the effectiveness of the Mirena, and they will save your face (and back if you get bacne too!!)

  3. Thanks so much Fiona, ur information abt AOR ESTRO ADAPT saved my face. I’ve only been using it for 4 days and my face is already clearing.

Leave a Comment

19 Shares
Pin2
Share17
Tweet